Idaho, 2022

Dust Devil in Idaho, July 29, 2022

July 29, 2022 · NWS PIH · 1 event in 1 county or zone

A large dust devil was video'd in Downey on July 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A large dust devil was video'd in Downey on July 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 29, 1:14 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 29, 1:14 PM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
214 PM MDT Fri Jul 29 2022

.SHORT TERM (Tonight - Saturday)...
Afternoon satellite imagery shows strong CU development across
the Central Mountains with some light radar returns already being
observed as well. Sufficient instability and moisture will support
another afternoon and evening with isolated to scattered
thunderstorms across eastern Idaho with gusty winds being the
primary threat along with some small hail. Some of the
thunderstorms, especially across the high country will be of the
dry variety. Much like yesterday, hi-res CAMS bring push the
showers and storms out of the central mountains to the southeast
into the Snake Plain, Magic Valley and eventually portions of the
eastern highlands. By late evening, most of the activity will be
diminishing and this looks to be the last day of storms until
after the weekend.

High pressure will become established over the Great Basin this
weekend allowing for dry, although hot, weather across the region.
Highs Saturday will top out in the mid to upper 90s across the
lower elevations with Sunday likely to be even a few degrees
warmer. These temperatures, and poor overnight recover, may
require the issuance of a Heat Advisory for parts of the area
Saturday and especially Sunday. McKaughan

.LONG TERM (Sunday through next Friday)...
General trends is for Sunday to be a very hot day with the main
impact being the potential for heat advisories to be issued for
parts of southeast Idaho. Best chance in the Magic Valley and
Snake River Plain. Enough uncertainty to hold off right now. Not
expecting thunderstorm development on Sunday either. Some Snake
Plain and Magic Valley sites could see 100 degrees. Upper ridge
axis shifts east and will see more of a southerly flow aloft which
should allow temperatures to cool a bit with more extensive cloud
cover on Monday. Showers and thunderstorms will return to the
region as well with the slight influx of monsoonal moisture.
Showers and thunderstorms will continue Tuesday as an upper level
wave will push to the north of the region with another wave in the
latter part of the week. The impact of the upper level active
flow will likely be a substantial cool down by Tuesday with even
low elevations highs staying in the 80s with some 70s in high
elevations. The main threat after the thunderstorm threat eases
off Wednesday will be the potential for gusty winds mid to late
week with the cold frontal passages. GK

&&

.AVIATION...For the 18Z TAFS through 18Z Saturday.
Showers and thunderstorms will become problematic over the next
few hours at all terminals especially KSUN where thunderstorm
probability is highest. Localized MVFR/IFR reductions will be
possible if a storm goes over a terminal. The bigger threat will
be from gusty and erratic winds from thunderstorm outflow which
will likely propagate through the region over the next few hours.
Have maintained TEMPO groups to account for this at all TAF sites
through around 03Z. After this time, shower/storm activity should
be essentially over and mostly clear skies and light winds area
expected overnight. High pressure will become established into the
day Saturday allowing for clear to mostly clear skies, light winds
and precip-free conditions across eastern Idaho. McKaughan

&&

.FIRE WEATHER...
Main impacts today are red flag warnings for scattered
thunderstorms in zones 422, 475,476 and 411. Should be mainly
dry with the potential for strong outflow winds. Even in non
warning areas at least isolated storms will occur Outflow winds
will likely exceed 40 mph. Will see upper ridge rebuilding this
weekend with very hot and dry conditions Saturday and Sunday.
Sunday will be especially hot with low elevations near 100 degrees
and widespread minimum humidity below 15 percent but winds
expected to remain light through the weekend. Pattern change comes
Monday with upper ridge shifting east and southerly flow aloft
allowing more moisture and cloud cover into the area with a chance
of thunderstorms returning. Thunderstorms will be the main impact
through Tuesday then expect some gusty winds Wednesday and
Thursday with some drying conditions. Temperatures will cool
significantly Tuesday through Thursday with high likely 10 degrees
or so cooler with 60s and 70s high elevations and 80s low
elevations.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ411-413-422-
475-476.

&&

In the hours before

Special weather statement, Jul 29, 2:20 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Pocatello ID
320 PM MDT Fri Jul 29 2022

IDZ055>057-292215-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
320 PM MDT Fri Jul 29 2022

...OUTFLOW FROM COLLAPSING THUNDERSTORM NEAR SUBLETT MOVING WEST-
NORTHWEST TOWARD ELBA AND ALBION THROUGH 415 PM MDT...

At 316 PM MDT, Doppler radar was tracking strong thunderstorm
outflow near Malta, moving west-northwest at 10 mph toward Albion
and Elba through 415 PM MDT.

HAZARD...Wind gusts up to 40 mph and blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds may create difficult driving conditions along
         Interstate 84 and blowing dust with reduced visibility.

Locations impacted include...
Malta, Albion, Almo, Elba, Yale Rest Area, Idahome, Sublett Reservoir
and Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4236 11299 4207 11308 4201 11362 4226 11366
      4252 11355 4261 11321
TIME...MOT...LOC 2116Z 107DEG 10KT 4232 11328

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Huston
Special weather statement, Jul 29, 3:49 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
449 PM MDT Fri Jul 29 2022

IDZ066-292345-
Centennial Mountains/Island Park ID-
449 PM MDT Fri Jul 29 2022

...CLUSTER OF THUNDERSTORMS NEAR LAKEVIEW MONTANA MOVING EAST-
SOUTHEAST TOWARD HENRYS LAKE AND ISLAND PARK RESERVOIR THROUGH 545
PM MDT...

At 445 PM MDT, Doppler radar was tracking a cluster of thunderstorms
extending from 12 miles west of Henrys Lake to 10 miles north of
Kilgore, moving east-southeast at 15 mph toward Henrys Lake and
Island Park Reservoir.

HAZARD...Wind gusts to 40 mph along with occasional lightning
         strikes.

SOURCE...Radar indicated.

IMPACT...Gusty winds and lightning could cause hazardous boating
         conditions.

Locations impacted include...
Henrys Lake, Sheridan Reservoir and Targhee Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Henrys Lake or Island Park Reservoir, now would be a
good time to head for shore and move indoors or inside a vehicle.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4440 11165 4452 11210 4453 11203 4455 11203
      4454 11198 4456 11189 4456 11187 4451 11183
      4456 11168 4454 11147 4459 11152 4463 11150
      4464 11152 4468 11147 4470 11149 4468 11128
      4465 11128 4462 11122 4461 11124 4457 11121
TIME...MOT...LOC 2245Z 281DEG 11KT 4467 11165 4455 11195

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Huston
Special weather statement, Jul 29, 3:54 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pocatello ID
454 PM MDT Fri Jul 29 2022

IDZ051-075-292345-
Shoshone/Lava Beds ID-Wood River Foothills ID-
454 PM MDT Fri Jul 29 2022

...THUNDERSTORM SOUTH OF HAILEY MOVING SOUTHEAST BETWEEN MAGIC
RESERVOIR AND GANNET THROUGH 545 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gannett, or 9 miles south of Hailey, moving southeast at 10 mph.

HAZARD...Wind gusts to 40 mph, small hail, brief heavy rain, and
         occasional lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could create difficult driving and hazardous
         boating conditions.

Locations impacted include...
Picabo, Bellevue, Gannett and Shoshone Ice Caves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Magic Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4338 11445 4348 11421 4321 11395 4307 11430
      4323 11438 4326 11437 4326 11439 4327 11440
      4333 11440 4333 11442 4334 11443
TIME...MOT...LOC 2251Z 333DEG 11KT 4338 11428

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Huston
Special weather statement, Jul 29, 4:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Pocatello ID
531 PM MDT Fri Jul 29 2022

IDZ051>055-058-062-075-300030-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Marsh and Arbon Highlands ID-
Shoshone/Lava Beds ID-Blackfoot Mountains ID-Wood River Foothills ID-
Lower Snake River Plain ID-
531 PM MDT Fri Jul 29 2022

...STRONG OUTFLOW WINDS FROM COLLAPSING THUNDERSTORMS SPREADING OUT
ACROSS INL AND THE SHOSHONE LAVA BEDS THROUGH 630 PM MDT...

At 527 PM MDT, Doppler radar was tracking multiple outflow
boundaries extending from 6 miles northwest of Roberts to 10 miles
southeast of Southeast Inl to 15 miles southwest of Southwest Inl to
7 miles north of Richfield, spreading southeast into the Snake
River Plain and Shoshone Lave Beds at 15 mph.

HAZARD...Wind gusts to 45 mph and blowing dust are possible along
         these outflow boundaries as they spread southeast toward
         the Interstate 15 and 84 corridors.

SOURCE...Radar indicated.

IMPACT...Gusty winds and blowing dust could create difficult driving
         conditions.

Locations impacted include...
Idaho Falls, Blackfoot, Rigby, Carey, Lorenzo, Goshen, Ririe
Reservoir, American Falls Reservoir, Ammon, Shelley, Iona, Ucon,
Menan, Ririe, Roberts, Richfield, Firth, Lewisville, Atomic City and
Archer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4368 11160 4323 11209 4302 11271 4280 11399
      4324 11437 4343 11342 4357 11279 4395 11228
TIME...MOT...LOC 2327Z 304DEG 15KT 4380 11219 4346 11256 4330 11318
4316 11411

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Huston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Bannock

When
July 29, 5:00 PM MST to 5:20 PM MST
Where
Bannock County, Downey
Reported by
Social Media
Coordinates
42.430, -112.120

A large dust devil was video'd in Downey on July 29th and posted on facebook.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047850.